Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 16, NWS Grand Forks, ND

June 14, 2015Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2015, 12:29 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2015, 12:29 PM CDT (17:29 UTC)
Expired
Jun 14, 2015, 1:30 PM CDT
In force
61 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 1:25 PM CDTTSTM WND DMG6 Ssw Nimrod, MNBIRCH TREE TAKEN DOWN NEAR LYONS STATE FOREST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

008 
WUUS53 KFGF 141729
SVRFGF
MNC111-159-141830-
/O.NEW.KFGF.SV.W.0016.150614T1729Z-150614T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1229 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 130 PM CDT

* AT 1229 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  OTTERTAIL...OR 29 MILES SOUTHEAST OF DETROIT LAKES...MOVING
  NORTHEAST AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DEER CREEK AROUND 1240 PM CDT.
  NEW YORK MILLS AROUND 1250 PM CDT.
  BLUFFTON AROUND 1255 PM CDT.
  SEBEKA AND BLUE GRASS AROUND 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4633 9548 4650 9565 4677 9490 4641 9488
TIME...MOT...LOC 1729Z 243DEG 22KT 4646 9550 

HAIL...1.25IN
WIND...<50MPH
 
$$

DK
4 follow-up statements
438 
WWUS53 KFGF 141745
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1245 PM CDT SUN JUN 14 2015

MNC111-159-141830-
/O.CON.KFGF.SV.W.0016.000000T0000Z-150614T1830Z/
WADENA MN-OTTER TAIL MN-
1245 PM CDT SUN JUN 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR WESTERN WADENA AND EAST CENTRAL OTTER TAIL COUNTIES...

AT 1245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW YORK
MILLS...OR 30 MILES SOUTHEAST OF DETROIT LAKES...MOVING NORTHEAST AT
25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  BLUFFTON AROUND 1255 PM CDT.
  SEBEKA AND BLUE GRASS AROUND 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4638 9545 4654 9545 4677 9490 4641 9488
TIME...MOT...LOC 1745Z 243DEG 22KT 4651 9537 

HAIL...1.00IN
WIND...<50MPH
 
$$

DK
074 
WWUS53 KFGF 141802
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
102 PM CDT SUN JUN 14 2015

MNC111-159-141830-
/O.CON.KFGF.SV.W.0016.000000T0000Z-150614T1830Z/
WADENA MN-OTTER TAIL MN-
102 PM CDT SUN JUN 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR WESTERN WADENA AND EAST CENTRAL OTTER TAIL COUNTIES...

AT 101 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUFFTON...OR
33 MILES SOUTHEAST OF DETROIT LAKES...MOVING NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  SEBEKA AND BLUE GRASS AROUND 130 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4641 9527 4660 9530 4677 9490 4641 9488
TIME...MOT...LOC 1801Z 244DEG 19KT 4655 9524 

HAIL...1.00IN
WIND...<50MPH
 
$$
DK
697 
WWUS53 KFGF 141818
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
118 PM CDT SUN JUN 14 2015

MNC111-141828-
/O.CAN.KFGF.SV.W.0016.000000T0000Z-150614T1830Z/
OTTER TAIL MN-
118 PM CDT SUN JUN 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTER TAIL COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4644 9515 4664 9515 4677 9490 4648 9489
TIME...MOT...LOC 1818Z 243DEG 22KT 4660 9510 

$$

MNC159-141830-
/O.CON.KFGF.SV.W.0016.000000T0000Z-150614T1830Z/
WADENA MN-
118 PM CDT SUN JUN 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR WESTERN WADENA COUNTY...

AT 118 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEBEKA...OR 38
MILES SOUTHEAST OF DETROIT LAKES...MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  SEBEKA AND BLUE GRASS AROUND 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4644 9515 4664 9515 4677 9490 4648 9489
TIME...MOT...LOC 1818Z 243DEG 22KT 4660 9510 

HAIL...1.00IN
WIND...<50MPH
 
$$

DK
975 
WWUS53 KFGF 141827
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
127 PM CDT SUN JUN 14 2015

MNC159-141837-
/O.EXP.KFGF.SV.W.0016.000000T0000Z-150614T1830Z/
WADENA MN-
127 PM CDT SUN JUN 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WADENA COUNTY WILL
EXPIRE AT 130 PM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4644 9515 4664 9515 4677 9490 4648 9489
TIME...MOT...LOC 1825Z 243DEG 22KT 4660 9510 

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 9:06 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 14, 9:06 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
906 AM CDT SUN JUN 14 2015

.UPDATE...
ISSUED AT 906 AM CDT SUN JUN 14 2015

CURRENT RADAR TRENDS SHOWING CLUSTER OF STORMS AND SHOWERS OVER
EASTERN AND SOUTHEASTERN ND MOVING INTO W CNTRL MN. HRRR HAS A
DECENT HANDLE ON STORM TRENDS AND WILL UPDATE POPS (AND INCREASE
IN SE ND) BASED ON ITS GUIDANCE. ALSO MAY BEGIN TO SPREAD
NORTHEASTWARD INTO NW MN BY NOON TIME. SEVERE THREAT TONIGHT WILL
BE VERY DEPENDENT ON WHEN THIS CLUSTER MOVES INTO THE SOUTHERN
VALLEY AND OVER THE GRANT CO MN AREA...WHICH WILL INHIBIT HEATING
FOR A GOOD PORTION OF THE DAY DESPITE HIGHER BULK SHEAR VALUES
EXPECTED IN THE LATE AFTN. WILL NOT ADDRESS BEYOND 18Z UNTIL MORE
12Z MODEL GUIDANCE COMES IN.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 355 AM CDT SUN JUN 14 2015

TSRA POTENTIAL TODAY AND TEMPERATURES MAIN CHALLENGES. MODELS
OVERALL IN GOOD AGREEMENT THROUGH THE PERIOD.

SOUTHWARD SAGGING SFC COLD FRONT...ELEVATED BOUNDARY VCNTY
DAKOTAS BORDER REGION AND EASTWARD DRIFTING SFC LOW OVER N CENTRAL
SD ALL HAVE THE POTENTIAL TO BE FOCUS FOR SHRA/TSRA TODAY.
POSITION OF THESE BOUNDARIES AIDED BY ENTRANCE REGION OF UPPER
JET AND MID LEVEL IMPULSES LIFTING NE TARGET THE SOUTHERN FA AS
BEST POTENTIAL FOR PCPN. THIS AFTERNOON THE SFC LOW SHOULD REACH
NE SD WITH BOUNDARY ACROSS THE SE FA. MODEST CAPE AND INSTABILITY
ALONG WITH RESPECTABLE SHEAR COULD RESULT IN A FEW SEVERE STORMS.
APPEARS THE BOUNDARY SAGS SOUTH OF THE FA AFT 00Z SO SEVERE WINDOW
MAY BE LIMITED. TEMPERATURES WILL HINGE ON CLOUDS AS BEST PUSH OF
COLD ADVECTION DOESN'T ENTER THE PICTURE TIL LATER TONIGHT.

MOST RAIN SHOULD EXIT THE SE CLOSE TO 06Z. IN ITS WAKE GOOD PUSH
OF COLD ADVECTION WILL SPREAD ACROSS MOST OF THE AREA BY MORNING.
COULD SEE SOME UPPER 40 MINIMUMS ACROSS THE NW BY MORNING.

MONDAY WILL BE DRY AND MUCH COOLER WITH TEMPERATURES BLO AVERAGE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 355 AM CDT SUN JUN 14 2015

SURFACE HIGH BUILDS IN MONDAY NIGHT. MINIMUM TEMPERATURES IN THE
40S EXPECTED ACROSS ALL BUT THE FAR SOUTH.

SURFACE HIGH SHIFTS EAST TUESDAY WITH NEXT SHORTWAVE PROPAGATING
EAST ACROSS THE CENTRAL PLAINS. AN ASSOCIATED BAND OF MAINLY RAIN
SHOULD GET INTO THE SW FA BY LATE AFTERNOON SPREADING EAST ACROSS
THE SOUTH TUESDAY NIGHT. THUNDER CHANCES LOOK LIMITED WITH THIS
EVENT.

SPLIT FLOW CONTINUES ACROSS NORTH AMERICA WITH NORTHWEST FLOW INTO
CENTRAL CANADA AND ZONAL FLOW OVER THE NORTHERN STATES. LONG WAVE
UPPER LEVEL TROUGH OVER CENTRAL CANADA SHIFTS TO NEAR THE HUDSON BAY
BY THE END OF THE PERIOD. ZONAL FLOW SHIFT SLIGHTLY FARTHER SOUTH
THROUGH THE PERIOD.

THE GFS WAS FAST WITH THE NORTHERN STREAM COMPARED TO THE ECMWF. THE
GFS WAS ALSO FASTER THAN THE ECMWF THROUGH THU IN THE SOUTHERN
STREAM BUT THE GFS FALLS BACK INTO PHASE WITH THE ECMWF BY FRI AND
SAT. ALSO THE GFS WAS A FARTHER NORTHERN SOLUTION.

THE ECMWF HAS BEEN TRENDING SLOWER WITH THE LAST COUPLE RUNS AND
FARTHER NORTH. WILL BLEND THE TWO MODELS.

HIGH TEMPS WERE INCREASED A DEGREE FOR WED...LITTLE CHANGE
THU...INCREASED A COUPLE DEGREE IN THE SOUTH FRI, AND INCREASED TWO
TO FIVE DEGREES ON SAT FROM YESTERDAYS FORECAST PACKAGE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1150 PM CDT SAT JUN 13 2015

BEST BET FOR TSTM OVERNIGHT IS IN FARGO WITH BEST BET FOR SHOWERS
SUNDAY IN FARGO. REST OF TAF SITES GENERALLY DRY...WITH GFK-BJI ON
NRN EDGE OF ANY PRECIP. EXPECT VFR SKIES THRU THE AREA. LIGHT
WINDS GRADUALLY NORTHWEST AS FRONT SLIPS THROUGH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...SPEICHER
SHORT TERM...VOELKER
LONG TERM...HOPPES/VOELKER
AVIATION...RIDDLE
Hazardous weather outlook, Jun 14, 6:46 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CDT SUN JUN 14 2015

MNZ001-004>008-013-014-NDZ006>008-014>016-024-026>028-054-151200-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-PENNINGTON-RED LAKE-TOWNER-CAVALIER-PEMBINA-BENSON-
RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-
WESTERN WALSH COUNTY-
646 AM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID DAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ029-030-038-039-049-
052-053-151200-
NORMAN-CLAY-NORTH BELTRAMI-EAST POLK-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
646 AM CDT SUN JUN 14 2015

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO
EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING. NO SEVERE
THUNDERSTORMS ARE EXPECTED. THIS AFTERNOON STRONGER STORMS ARE
POSSIBLE AS AN AREA OF LOW PRESSURE APPROACHES THE AREA. THE
FAVORED AREA FOR SEVERE STORMS WILL BE IN THE WAHPETON TO FERGUS
FALLS AREA. STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT
AFTER 3PM WEAKENING AFTER 8PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 14, 12:20 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1220 PM CDT SUN JUN 14 2015

MNZ031-141815-
EAST OTTER TAIL MN-
1220 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTER TAIL COUNTY
UNTIL 115 PM CDT...

AT 1220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OTTERTAIL...OR 25 MILES NORTHEAST OF FERGUS FALLS...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DEER CREEK AROUND 1240 PM CDT.
  NEW YORK MILLS AROUND 1245 PM CDT.
  BLUFFTON AROUND 1255 PM CDT.
  WADENA AROUND 100 PM CDT.

LAT...LON 4635 9563 4648 9568 4667 9517 4637 9516
TIME...MOT...LOC 1720Z 246DEG 25KT 4643 9558

DK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:20 PM CDTSpecial Weather StatementFGFOtter Tail55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.